CASE

Treatment of valproic acid overdose with meropenem in an epileptic patient: A case report and literature review.

Valproic acid (VPA) and derivatives are effective anticonvulsants that are also used for numerous mood disorders. VPA toxicity can cause central nervous system (CNS) depression, dose related hyperammonemia, and eventually hepatotoxicity. While traditional treatment of VPA toxicity often includes l-carnitine, activated charcoal, and hemodialysis; an interaction with carbapenem class antibiotics has been well established in literature and may offer a different avenue of treatment. This case describes a 38 year-old female with a past medical history of epilepsy effectively treated with meropenem to rapidly and safely lower toxic VPA levels after an acute ingestion. A review of four VPA poisoning case reports and the interaction with carbapenem class antibiotics is also included.

as reported in: Cunningham D, Clark K, Lord K. Am J Emerg Med. 2021 Sep doi: S0735-6757(21)00768-3.